Warfarin (Coumadin)

I have started you on a drug called Coumadin. It is an "anticoagulant"; this means that it interferes with your blood's ability to clot. We usually give Coumadin to people who are at risk for having strokes because of a heart problem, or who are at risk for developing clots in their legs.

The way we make sure that the Coumadin is doing its job (making your blood less likely to clot) is by doing a blood test called a PT (protime), or INR. We usually want your INR to be between 2 and 3 (except in some circumstances). If your INR goes too high, then your chances of bleeding increase.

The major problem that can occur while you are on Coumadin is bleeding- if you take too much Coumadin, you can bleed. For example, you may develop large bruises, or you may bleed from your gums, or you may bleed in your stomach or from your rectum, or in your urine. The most dangerous place to bleed is in your brain. If this happens, you usually will get a bad headache, weakness, numbness, visual problems, or trouble speaking. Fortunately, this is very uncommon; the risk is probably about 3 chances in 1000 for each year that you take this medicine (if you are on "low-dose" Coumadin, the chance of this happening is probably lower).

Other side effects that might occur include:

  1. Skin rash (like hives)
  2. Nausea, vomiting, diarrhea, or belly pain
  3. "Purple toe" syndrome: when this occurs, it is usually seen about 6 to 8 weeks after starting the medicine. It looks just like the name suggests: one or more of your toes turns purple, and may hurt.
  4. Skin or muscle necrosis: When this occurs (it is rare), it is usually seen during the first week after starting Coumadin. It starts as a painful, red patch of skin that rapidly turns dark. It can go on to gangrene (where the skin or muscle turn black and have to be taken off by surgery).

The amount of Coumadin that gets into your blood to do its job is affected by many other drugs. If you are on one of these drugs, or someone ever wants to start you on one of these drugs, you need to make sure that your doctor knows.

Drugs that can make you more sensitive to Coumadin include (this doesn't mean that you can't take these medicines, only that your doctor needs to make sure that your PT doesn't get too high after you start one of these medicines):

Drugs that make you more resistant to Coumadin include: Anyone on Coumadin should probably avoid taking aspirin or any of the nonsteroidal antiinflammatory drugs (like Motrin, Advil, Naprosyn, Clinoril, Indocin, and many others) - these drugs can cause stomach irritation that can lead to stomach bleeding. If you have a headache or any muscle soreness, you can use Tylenol, Panadol or Tempra (all of these are acetaminophen).

Foods that high in vitamin K (that might make it harder for the Coumadin to work) include cabbage, cauliflower, spinach and other leafy green vegetables, cereals, soybean and other vegetable oils. You can eat these foods in moderation. I suggest that you not change the amount of these foods you eat dramatically from one week to the next, because that will cause you blood test (INR) to vary greatly, and your blood might be too thick or too thin.

It would be wise to let me know whenever you are started on a new medicine by another doctor. Many medicines can influence the effect of Coumadin. By the same token, before you start any new nonprescription medicine, let me know, or talk with your pharmacist.

We have talked a lot about all the problems with taking Coumadin. The fact is that most people have no trouble at all with this medicine. I am telling you all of this so that you are better able to recognize when a problem is starting, and to avoid problems by knowing more about the medicines that you take.